Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2019, 6:17 PM CDT for Pecos County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2019, 6:17 PM CDT (23:17 UTC)
- Expired
- May 3, 2019, 6:50 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 110 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WUUS54 KMAF 032317
SVRMAF
TXC371-040015-
/O.NEW.KMAF.SV.W.0085.190503T2317Z-190504T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
617 PM CDT Fri May 3 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
* Until 715 PM CDT.
* At 616 PM CDT, a severe thunderstorm was located 10 miles
southwest of Grandfalls, or 22 miles north of Fort Stockton,
moving southeast at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport, Coyanosa, Imperial Reservoir and Imperial.
This includes Interstate 10 between mile markers 243 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3080 10238 3074 10316 3099 10317 3125 10309
3128 10284 3127 10282 3128 10280 3128 10278
3120 10257 3101 10246
TIME...MOT...LOC 2316Z 246DEG 49KT 3121 10294
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
121 follow-up statement
847
WWUS54 KMAF 032350
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Fri May 3 2019
TXC371-040000-
/O.CAN.KMAF.SV.W.0085.000000T0000Z-190504T0015Z/
Pecos TX-
650 PM CDT Fri May 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.
LAT...LON 3080 10238 3074 10316 3099 10317 3125 10309
3128 10284 3127 10282 3128 10280 3128 10278
3120 10257 3101 10246
TIME...MOT...LOC 2349Z 246DEG 49KT 3140 10244
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:00 PM CDT, 17 minutes earlier.
Area forecast discussion, May 3, 6:00 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 600 PM CDT Fri May 3 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Tempo MVFR thunderstorms will impact KMAF through 04/03z. Will monitor KFST. Otherwise VFR conditions will become prevailing or tempo MVFR ceilings by 04/12z and continue through much of Saturday morning at the terminals. 12 && .PREV DISCUSSION... /issued 348 PM CDT Fri May 3 2019/ UPDATE... Severe thunderstorm watch #126 has been issued for most PB. Lea Co and the Lower Trans Pecos/Big Bend until 11 PM CDT/10 PM MDT. DISCUSSION... Storms developing along dryline INVOF HOB/GNC/ANS/INK. Main concern going into evening is potential for severe storms to form on and then move se off of dryline. Strong veering SE low-level to WNW mid-levels among other ingredients that favor supercell storms. PREV DISCUSSION... /issued 222 PM CDT Fri May 3 2019/ DISCUSSION... Recent WV loop shows an open 500 mb short wave traversing across AZ into NM with a subtropical jet further south extending from northern MX into east TX where convection is ongoing. Southwest flow aloft resides over West Texas and southeast New Mexico with early morning cloud cover exiting the area. At the sfc, plenty of moisture is present with dewpoints in the upper 50s to lower 60s. As clouds continue to clear, a thermal ridge should develop across the western CWA and shove a dryline east toward the TX/NM line. This will be the focus area for CI today. ML CAPE values will be high over the eastern CWA with maxima around 2000-3000 J/kg coupled with mid-level lapse rates around 7-8 deg C/km. Bulk shear will range from 30 kts over the northern areas to around 45 kts over the lower Trans Pecos closer to the jet max. As storms develop along the dryline, they will have a high likely-hood of becoming severe. Large hail will be the main threat again today, however an isolated tornado can't be ruled out, especially near any convergence boundary where helicity is maximized. After convection subsides, a backdoor front will edge into the CWA after 00z and allow temperatures to fall into the 50s tonight. Sfc winds will veer around to the southeast while 500 mb heights increase over the area tomorrow which should reduce storm coverage along the dryline. Main storm chances will be confined to the western mountain areas. Temperatures along and west of the Pecos River should reach the mid to upper 80s while the Permian Basin remains in the mid 70s. The dryline looks like it will activate again Sunday as a 500 mb short wave ejects out of N Mexico. The positioning of the dryline is still in question, but the mountain areas will again be the main focus for higher PoPs. 850 mb temps should increase a bit more Sunday which will help elevate high temps into the mid 80s to lower 90s across the CWA. The beginning of next week looks warmer with lower precip chances as the dryline should be confined to the far eastern CWA. A slow moving upper low will move down the West Coast on Monday and eventually track toward our region. Both GFS and ECMWF show this low lifting north into the central plains which would bring a Pacific front thru the area on Wednesday. A cold front will arrive sometime late next week and rekindle widespread storm chances across the eastern CWA. Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 77 56 76 59 / 60 40 0 0 Carlsbad 85 56 82 57 / 10 10 20 0 Dryden 82 61 82 64 / 60 20 0 0 Fort Stockton 84 58 83 61 / 60 10 10 0 Guadalupe Pass 84 54 81 57 / 10 10 10 0 Hobbs 82 52 77 55 / 50 20 10 10 Marfa 83 44 84 48 / 20 0 10 0 Midland Intl Airport 82 57 80 59 / 60 40 0 10 Odessa 82 56 80 57 / 60 30 0 10 Wink 86 57 84 61 / 40 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, May 3, 2:11 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Fri May 3 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 PM CDT Fri May 3 2019 /111 PM MDT Fri May 3 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible today into tonight for portions of the area. Large hail, damaging winds, and an isolated tornado are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible Saturday and Sunday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 3, 4:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
436 PM CDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 N HOBBS 32.85N 103.16W
05/03/2019 M1.00 INCH Lea NM PUBLIC
&&
SCOTT.KLEEBAUERLocal storm report, May 3, 4:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
454 PM CDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL PYOTE 31.54N 103.12W
05/03/2019 M2.50 INCH WARD TX PUBLIC
BROKEN WIND SHIELDS
&&
SCOTT.KLEEBAUERLocal storm report, May 3, 5:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
551 PM CDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 1 N COYANOSA 31.25N 103.07W
05/03/2019 M61 MPH Pecos TX TRAINED SPOTTER
&&
GREGORY.MURDOCHSpecial weather statement, May 3, 6:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT Fri May 3 2019
TXZ050-051-032345-
Martin TX-Andrews TX-
608 PM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHERN MARTIN AND SOUTHERN DAWSON COUNTIES
UNTIL 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lenorah to 11 miles
northeast of Andrews. Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lenorah and Florey.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3232 10240 3252 10270 3253 10193 3231 10169
3230 10169
TIME...MOT...LOC 2308Z 280DEG 14KT 3244 10197 3245 10241
10Special weather statement, May 3, 6:10 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
610 PM CDT Fri May 3 2019
TXZ047-032345-
Borden TX-
610 PM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BORDEN COUNTY UNTIL 645
PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Gail, moving southeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
J B Thomas Reservoir.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3253 10157 3261 10165 3277 10156 3273 10118
3253 10118
TIME...MOT...LOC 2309Z 295DEG 34KT 3266 10152
10Special weather statement, May 3, 6:15 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 615 PM CDT Fri May 3 2019 TXZ063-040000- Glasscock TX- 615 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLASSCOCK COUNTY UNTIL 700 PM CDT... At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over Garden City, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Garden City and Saint Lawrence. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3166 10163 3190 10166 3205 10136 3169 10127 TIME...MOT...LOC 2314Z 252DEG 7KT 3189 10151 HC
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 2, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 2, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 58 min |
| May 2, 7:36 PM CDT | Special Weather Statement | MAF | Terrell | 39 min |
| May 2, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 51 min |
| May 2, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 2, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 2, 8:25 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 2, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 2, 8:46 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 2, 9:20 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 9:28 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| May 2, 9:34 PM CDT | Special Weather Statement | MAF | Terrell | 26 min |
| May 2, 9:51 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 2, 10:05 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 10:17 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| May 2, 10:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| May 3, 1:02 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 3, 1:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 3, 3:07 PM CDT | Special Weather Statement | MAF | Winkler | 23 min |
| May 3, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 3:30 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| May 3, 3:39 PM CDT | Special Weather Statement | MAF | Ector | 36 min |
| May 3, 3:44 PM CDT | Special Weather Statement | MAF | Cochran | 16 min |
| May 3, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 42 min |
| May 3, 3:59 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 4:13 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 47 min |
| May 3, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward, Winkler | 56 min |
| May 3, 4:37 PM CDT | Tornado Warning | MAF | Ector, Winkler | 23 min |
| May 3, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 45 min |
| May 3, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 41 min |
| May 3, 6:08 PM CDT | Special Weather Statement | MAF | Martin | 37 min |
| May 3, 6:10 PM CDT | Special Weather Statement | MAF | Borden | 35 min |
| May 3, 6:15 PM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 3, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 32 min |
| May 3, 6:47 PM CDT | Special Weather Statement | MAF | Gaines | 28 min |
| May 3, 6:49 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.